Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2001, 8:26 PM CDT for Republic County, Kansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2001, 8:26 PM CDT (01:26 UTC)
- Expired
- May 8, 2001, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Republic County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:40 PM CDT | Hail 0.75 | Republic, KS | |
| May 8, 8:50 PM CDT | Hail 0.75 | Republic, KS | |
| May 8, 9:01 PM CDT | Thunderstorm Wind 52 E | Scandia, KS | Strong thunderstorm winds damaged power lines near Scandia. |
| May 8, 9:04 PM CDT | Tornado F1 | Rydal, KS | A tornado touched down briefly near the town of Rydal before dissipating. Although news clippings suggested there may have been 2 separate funnels only one was actually confirmed. |
| May 8, 9:06 PM CDT | Thunderstorm Wind 52 E | Rydal, KS | Strong thunderstorm winds damaged a few power lines near Rydal. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 090127 SVRTOP KSC157-090200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT TUE MAY 8 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 900 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF MUNDEN...OR ABOUT 31 MILES NORTH OF CONCORDIA...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... MUNDEN BELLEVILLE REPUBLIC STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9759 4000 9789 3974 9771 3985 9746
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 8, 3:15 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT TUE MAY 8 2001 TEMPERATURES AND PRECIP CHANCES WED. NIGHT-THURS NIGHT ARE MAIN FORECAST CONCERNS. WEAK SHORTWAVE MOVING THROUGH SOUTHEAST NEB/FAR NORTHERN KS CONTINUES TO DEVELOP SHOWERS AND A FEW THUNDERSTORMS ALONG THE FAR KS/NE BORDER AREA...ALTHOUGH MAIN LIFT WITH THIS FEATURE TO EXIT THE FAR NORTHEAST CWA BEFORE 6 PM...SO DONT PLAN TO CARRY ANY EVENING POP IN THE EASTERN CWA. CU TO THE WEST IN CONVERGENCE ZONE CONTINUES TO GROW AND WILL ADD WIDELY SCT THUNDERSTORMS ONLY IN THE NORTHCENTRAL FOR THIS EVENING...BEFORE THEY DISSIPATE TOWARDS SUNSET. OTHERWISE WILL GO MOSTLY CLEAR ACROSS THE CWA. A LITTLE MORE BREEZE IN THE WESTERN CWA OVER THE EAST WITH TEMPS MIDDLE 50S WEST TO LOWER 50S EAST TONIGHT. AS TROUGH DEEPENS ON WEDNESDAY...EXPECT WINDS AND TEMPS TO INCREASE. WITH SOUTH WINDS OF 20 TO 30 MPH NORTHCENTRAL AND 15 TO 25 OVER THE EAST...HIGHS SHOULD BE IN THE MIDDLE 80S WEST AND SOUTH WITH LOWER TO MIDDLE 80S NORTHEAST CORNER. EXPECT MOSTLY SUNNY ACROSS THE SOUTH AND PARTLY CLOUDY OVER THE NORTH. COLD FRONT WILL PUSH SOUTHEAST INTO CENTRAL NEBRASKA WEDNESDAY NIGHT AND SHOULD ALLOW THUNDERSTORMS TO DEVELOP ALONG AND AHEAD IT AS NEXT SHORTWAVES ADVANCES OUT OF THE ROCKIES AND INTO THE PLAINS. EXPECT MAIN PUSH OF THE THUNDERSTORMS TO BE EASTWARD BUT INCREASING LOW LEVEL JET AND MOISTURE FEED IN ZONAL FLOW SHOULD ALLOW FOR SOME OF THE CONVECTION TO WORK INTO NORTHCENTRAL KANSAS BY MIDNIGHT AND INTO THE NORTHEAST AND POSSIBLY EASTCENTRAL CWA AFTER MIDNIGHT...WITH LOWER CHANCES TO THE SOUTH OF I-70. WILL KEEP POPS ACROSS THE CWA WITH HIGHER POPS IN THE NORTHCENTRAL. THURSDAY/THURSDAY NIGHT FORECASTS BOUNDARY POSITIONS VARY BETWEEN MODELS WITH AVN LEAST AGGRESSIVE WITH SOUTHEAST MOVEMENT. FEEL THE BOUNDARY WITH MAKE IT INTO THE NORTHERN CWA THURSDAY THEN PROGRESS SOUTHEAST ACROSS THE CWA THURSDAY NIGHT INTO EARLY FRIDAY WITH ANOTHER SHORTWAVE IN CONJUNCTION WITH CONVECTION ALONG IT. WILL RAISE TO LIKELY IN NORTHCENTRAL AND SLIGHTLY LOWER POPS TO THE SOUTHEAST THURSDAY...ALTHOUGH THURSDAY NIGHT APPEARS TO BE THE MOST LIKELY PERIOD ACROSS THE CWA BEFORE FRIDAY. WITH EXPECTED CLOUDS AND SOME PRECIP...WILL LOWER THU HIGHS ACROSS NORTHERN CWA TO UPPER 70S WITH LOWER 80S ACROSS THE SOUTH. .TOP...NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:01 PM CDT | Tornado Warning | TOP | Republic | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.